Clinical Pearls & Morning Reports
No data suggest that the frequency of allergic reactions to penicillin has increased in the past 60 years, and there is convincing evidence that penicillin sensitization is lost over time. Although a large number of patients are labeled as having penicillin allergy, more than 95% of them can safely receive penicillin when they are appropriately and safely evaluated. Read the Review Article here.
Q: What types of cutaneous reactions may occur in cases of penicillin allergy?
A: Benign cutaneous reactions such as urticaria and delayed maculopapular exanthema are the most common type of reactions. Aminopenicillins are considered the most common cause of acute generalized exanthematous pustulosis. Penicillins have been associated with other severe cutaneous reactions, such as drug reaction with eosinophilia and systemic symptoms (DRESS) and the Stevens–Johnson syndrome with toxic epidermal necrolysis overlap (SJS–TEN).
Q: Does rapid penicillin desensitization suffice, when indicated, as an approach to managing patients who carry a penicillin-allergy label?
A: Patients with IgE-dependent penicillin allergy, including anaphylaxis, who require penicillin as first-line therapy are candidates for rapid desensitization. Empirical desensitization in the absence of positive skin tests does not answer the question of whether a patient is truly allergic to penicillin, and follow-up for formal penicillin allergy testing is recommended after completion of the penicillin treatment course.
A: Patients with penicillin allergy receive more vancomycin, fluoroquinolones, and clindamycin than patients without the allergy. Decision-analysis models project that patients with methicillin-susceptible Staphylococcus aureus bacteremia will have inferior outcomes if treated with vancomycin instead of having their penicillin allergy evaluated. Prolonged hospitalizations and increased readmission rates have also been reported among patients with a penicillin-allergy label. Surgical-site infections are reported to be 50% higher among patients with a penicillin-allergy label than among those without such a label. A label of penicillin allergy is also costly. Several studies from North America and Europe have documented higher costs of inpatient and outpatient care for patients with penicillin allergy, and it is estimated that penicillin-allergy testing and delabeling lead to cost savings, with the largest study showing a reduction in total health care expenses of $1,915 (in U.S. dollars) per patient per year. Over time, it would be expected that delabeling patients who no longer have penicillin allergy will control the use of alternative and more expensive antibiotics and reduce the associated morbidity and mortality and the surge of organisms that are resistant to penicillin and beta-lactams.
A: Several methods have been used to remove penicillin-allergy labels in both inpatient and outpatient populations. These include the use of allergy-trained clinical pharmacists to perform preemptive testing in patients with a history of penicillin allergy who are at high risk for antibiotic use, the use of clinical decision-support tools and specific algorithms for penicillin testing, and the use of penicillin skin-testing consultation through telemedicine (since there is a paucity of allergy specialists). A systematic review of inpatient penicillin testing, including studies in intensive care units, confirmed the safety and effectiveness of this approach in removing the penicillin-allergy label, with 95% of patients having negative skin tests. More recently, algorithms or pathways have been developed to guide nonallergist practitioners on the use of antibiotics in patients labeled as having penicillin allergy, with risk assessment based on the clinical history, the timing and phenotype of the reaction, and the associated coexisting conditions.